Thunderstorm Wind, Weston
- When
- August 26, 1:00 PM MST
- Where
- Weston County, 1 mi E of Clareton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -104.680
The spotter estimated wind gusts at near 60 mph.
A thunderstorm became severe over south-central Weston County and tracked northeast into the Newcastle area. The storm produced wind gusts to around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over south-central Weston County and tracked northeast into the Newcastle area. The storm produced wind gusts to around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 9:58 AM MST, 3 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1058 AM MDT Mon Aug 26 2024 .KEY MESSAGES... - A storm system will bring thunderstorms to the area today, mainly in the afternoon and evening. Some storms could be severe, with large hail, damaging winds, and heavy rainfall. - Mostly dry the rest of the week with near to above average temperatures. Elevated fire weather conditions mid to late week. && .DISCUSSION...(Today Through Sunday) Issued at 316 AM MDT Mon Aug 26 2024 Upper ridging, that has been persistently sitting across the central CONUS for the last week, is finally pushing eastward as a trough crosses the northern Rockies. Embedded waves are pushing through WY within the active southwest flow over the region...and will cross the CWA this morning. KUDX radar is showing some of these showers beginning to move through southwest SD into the Black Hills area. These will continue NNE through western and into central SD through the rest of the morning hours. Then the main trough will cross the CWA this afternoon and evening, which will bring today's main event. The 06z HRRR showings storms developing early this afternoon across northeast WY, where the strongest forcing will be just ahead of the trough moving into central WY. These storms then organize into a line/bow echo that crosses into western SD around mid-afternoon, then central SD by early evening. Despite the HRRR's solution, there is some uncertainty with how today's event play out...and how this morning's precipitation and lingering cloud cover may affect the game plan. The NAM is picking up on this, showing surface based convection in parts of WY and the Black Hills area, but then clouds and even an inversion in the lowest 4kft over the western/central SD plains. In this scenario, abundant low level moisture would still support strong elevated instability and shear...enough for supercells with large hail. However, strong winds typically struggle to reach the ground with low level inversions in place. On the other hand, the HRRR shows a fully mixed boundary layer indicating surface based convection, with large hail and 50+kt gusts along the line. It will be interesting to see how this all plays out today. One thing that is in agreement...with PWATs 150-175% of normal, storms could bring heavy rains and much needed additional moisture to the area. The trough will push through the CWA this evening, with subsidence taking over and precip ending. Surface high pressure sets up on Tuesday, with near average temperatures. Return flow sets up Tuesday night. A broad upper low then moves eastward near the MT/Canadian border on Wednesday, along with a surface low and cold front. This may bring some afternoon thunderstorms. Thursday will be cooler, but then warm air is progged to advect back in for the weekend, resulting in above average temperatures. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1049 AM MDT Mon Aug 26 2024 A squall line of strong/severe thunderstorms (with large hail and damaging wind gusts) will develop after 18Z over northeastern Wyoming and will cross western South Dakota from 20Z to 05Z this afternoon and evening. AREAS MVFR/LCL IFR conditions in low stratus are then possible over western South Dakota during the rest of the night. Conditions will gradually improve to VFR after sunrise on Tuesday morning. && .FIRE WEATHER... Issued At 316 AM MDT Mon Aug 26 2024 A strong storm system will bring thunderstorms to northeastern WY and western/central SD today. Wetting rains are expected, with ample moisture in the atmosphere. Cooler, near average temperatures are expected Tuesday, but southerly flow will develop over northeastern WY, which will result in minimum relative humidities of 15 to 20 percent. Winds will be 5 to 10 mph, so critical fire weather is not expected. However, elevated fire weather concerns are expected Tuesday and will continue through the rest of the week across the area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...13 AVIATION...10 FIRE WEATHER...13
Hazardous Weather Outlook National Weather Service Rapid City SD 421 AM MDT Mon Aug 26 2024 SDZ046-047-049-271300- Mellette-Todd-Tripp- 521 AM CDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is an enhanced risk (level 3 of 5) of severe thunderstorms today, meaning that numerous severe storms are possible. Primary hazards include very large hail and strong, damaging wind gusts. An isolated tornado may occur. The most likely time for severe thunderstorms will be 200 PM to 1000 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk (level 1 of 5) of severe thunderstorms Wednesday afternoon and evening with large hail and damaging winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012>014-024>032-041>044-072>078-WYZ054>060-271300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foothills-Rapid City-Southern Foothills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Northern Jackson-Bennett- Sturgis/Piedmont Foothills-Southern Meade Co Plains- Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota- Southern Jackson-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 421 AM MDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. The most likely time for severe thunderstorms will be noon to 600 PM for northeastern Wyoming and far western South Dakota, and 200 PM to 1000 PM east of the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk (level 1 of 5) of severe thunderstorms east of the Black Hills Wednesday afternoon and evening with large hail and damaging winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-271300- Harding-Northern Perkins- 421 AM MDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. The most likely time for severe thunderstorms will be noon to 600 PM. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Wednesday afternoon and evening, but organized severe thunderstorms are not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
806 AM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 NNW Piedmont 44.24N 103.40W
08/26/2024 M0.52 inch Meade SD NWS Employee
24-hour rainfall.
0800 AM Rain 8 WNW Fairburn 43.73N 103.35W
08/26/2024 M0.62 inch Custer SD Mesonet
24-hour rainfall.
0800 AM Rain 11 W Milesville 44.47N 101.90W
08/26/2024 M0.74 inch Haakon SD Mesonet
24-hour rainfall.
0800 AM Rain Nemo 44.19N 103.51W
08/26/2024 M1.18 inch Lawrence SD Mesonet
24-hour rainfall.
0800 AM Rain 6 NE Summerset 44.24N 103.25W
08/26/2024 M0.67 inch Meade SD Mesonet
24-hour rainfall.
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
848 AM MDT Mon Aug 26 2024
SDZ014-032-261515-
Ziebach SD-Haakon SD-
848 AM MDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAAKON AND
SOUTHEASTERN ZIEBACH COUNTIES THROUGH 915 AM MDT...
At 848 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kirley, or 29 miles northeast of Philip, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Haakon
and southeastern Ziebach Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4469 10113 4469 10116 4457 10116 4456 10115
4432 10117 4419 10128 4441 10146 4480 10115
TIME...MOT...LOC 1448Z 229DEG 25KT 4438 10130
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DyePreliminary Local Storm Report
National Weather Service Rapid City SD
859 AM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 SSW Sturgis 44.40N 103.52W
08/26/2024 M0.52 inch Meade SD CoCoRaHS
24-hour rainfall.
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
924 AM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Gst 12 NE Wewela 43.11N 99.60W
08/25/2024 E60 mph Tripp SD Public
0520 PM Tstm Wnd Dmg 12 NE Wewela 43.11N 99.60W
08/25/2024 Tripp SD Public
Damage to crops and structures due to wind driven hail.
0520 PM Hail 12 NE Wewela 43.11N 99.60W
08/25/2024 E1.00 inch Tripp SD Public
Hail lasted about 15 minutes
0530 PM Hail 12 NE Wewela 43.11N 99.60W
08/25/2024 E1.00 inch Tripp SD Public
0800 AM Rain 12 WNW Philip 44.08N 101.91W
08/26/2024 M1.02 inch Haakon SD CoCoRaHS
24-hour rainfall.
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
925 AM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM Rain 9 WSW Red Elm 44.99N 101.96W
08/26/2024 M1.40 inch Ziebach SD Trained Spotter
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
143 PM MDT Mon Aug 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Tstm Wnd Gst 19 SW Upton 43.93N 104.92W
08/26/2024 M69 mph Weston WY Mesonet
&&
MLSThe Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
3 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts at near 60 mph.
Wind gusts were estimated at 60 mph.
The spotter estimated wind gusts at near 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204750, 1204752, 1204753.